Anaphylactic shock and cardiac arrest caused by thiamine infusion

Jacob Juel, Manan Pareek, Christian Sigvald Langfrits, Svend Eggert Jensen

Research output: Contribution to journalJournal articleResearchpeer-review

19 Citations (Scopus)

Abstract

Parenteral thiamine has a very high safety profile. The most common adverse effect is local irritation; however, anaphylactic or anaphylactoid reactions may occur, mostly related to intravenous administration. We describe a 44-year-old man, a chronic alcoholic, who was admitted with alcohol intoxication and developed cardiac arrest due to anaphylactic shock following intravenous thiamine infusion. The patient was successfully resuscitated after 15 min and repeated epinephrine administrations. He was discharged in good health after 14 days. This case report emphasises both the importance of recognising the symptoms of anaphylaxis and the fact that facilities for treating anaphylaxis and cardiopulmonary resuscitation should be available when thiamine or for that matter, any drug is given in-hospital.
Original languageEnglish
JournalB M J Case Reports
Volume2013
Issue number12 Jul
ISSN1757-790X
DOIs
Publication statusPublished - 12 Jul 2013

Fingerprint

Dive into the research topics of 'Anaphylactic shock and cardiac arrest caused by thiamine infusion'. Together they form a unique fingerprint.

Cite this